Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Great Falls, MT

August 23, 201710 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 23, 2017, 3:55 AM MDT for 10 counties in Montana. It took effect at Aug 23, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2017, 3:55 AM MDT (09:55 UTC)
In effect from
Aug 23, 2017, 12:00 PM MDT
Expired
Aug 23, 2017, 8:09 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3720 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS85 KTFX 230955
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
355 AM MDT Wed Aug 23 2017

MTZ118-231100-
/O.CAN.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
355 AM MDT Wed Aug 23 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

Mid level winds will not be as strong as those north and northeast
of this fire district. Wind gusts could reach 15 mph at times,
especially along ridge tops, but sustained winds will likely only
get up to 10 mph this afternoon and early this evening.

$$

MTZ112-114-240300-
/O.UPG.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
/O.NEW.KTFX.FW.W.0016.170823T1800Z-170824T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
355 AM MDT Wed Aug 23 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. This Warning replaces the Fire Weather Watch that was
previously in effect.

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: West 10 to 20 mph with gusts up to 30 mph. Gusts to 35 mph 
        will be possible closer to the Rocky Mountain Front.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ117-240300-
/O.UPG.KTFX.FW.A.0011.170823T1800Z-170824T0300Z/
/O.NEW.KTFX.FW.W.0016.170823T1800Z-170824T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
355 AM MDT Wed Aug 23 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. This Warning replaces the Fire Weather Watch that was 
previously in effect.

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.

* WIND: West 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
2 follow-up statements
982 
WWUS85 KTFX 232041
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
241 PM MDT Wed Aug 23 2017

MTZ112-114-240300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
241 PM MDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF NORTH 
CENTRAL MONTANA...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: West 10 to 20 mph...with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ117-240300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
241 PM MDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF CENTRAL
MONTANA...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
889 
WWUS85 KTFX 240209
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
809 PM MDT Wed Aug 23 2017

MTZ112-114-117-240315-
/O.CAN.KTFX.FW.W.0016.000000T0000Z-170824T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Central and Eastern Lewis and Clark National Forest Areas-
809 PM MDT Wed Aug 23 2017

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

The wind continues to decrease across the area and the Red Flag
Warning is being cancelled early. However, it will remain breezy 
at times through the night across the western half of fire weather 
zones 112 and 114. Even with the breezy conditions there, the 
relative humidity will continue to rise overnight, although overall
poor recovery is expected.


$$

MARTIN

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 10:35 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 10:35 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1035 PM MDT Tue Aug 22 2017

Aviation Section Updated

.UPDATE...

Upper level ridge of high pressure with axis across the Northern
Rockies remains in place for continued dry conditions across the
forecast area tonight with little or no cloud-cover. Smoke however
continues to pour into the region from the west at many levels
from active wildfires in western MT as well as fires further
upstream in OR. Not anticipating any significant reduction to
visibility from smoke based on upstream observations, but when the
sun rises Wednesday morning the smoke layer overhead will likely
be more noticeable than it has been in recent days over central
and southwest Montana. Hoenisch

&&

.SYNOPSIS...
With an upper level ridge of high pressure over the region, it
will be dry with mostly clear skies tonight through Wednesday
morning. On Wednesday afternoon, a weak upper level disturbance
will produce a few isolated thunderstorms over Southwest MT. The
storms will become a bit more widespread on Thursday as a stronger
upper level disturbance moves through the region. Afternoon
temperatures will be very warm on Wednesday, then cool a bit for
Thursday and Friday.

&&

.AVIATION...
Updated 0435Z.

VFR conditions are expected through Wednesday at KCTB/KHVR/KLWT. VFR
conditions are likely through Wednesday at KGTF/KHLN/KEKS/KBZN, but
a brief period of MVFR VIS cannot be ruled out through Wednesday
morning due to smoke continuing to advect in from fires to the west
and southwest. As for the overall weather pattern, an upper level
ridge over the area will begin to push east late Wednesday. This
will allow a gradual increase in moisture from the SW. Confidence is
still too low to mention TSRA at any terminal through the current
TAF cycle, but the potential does exist near KEKS/KBZN Wednesday
evening/night as moisture continues to work into that area and this
potential will continue to be re-evaluated in later forecasts. MARTIN

&&

.FIRE WEATHER...
A fire weather watch has been issued for portions of the region
for Wednesday afternoon for low humidity and winds. Wind speeds
might not reach impact criteria over zones 117 and 118 and this
will be evaluated more tonight. Thunderstorms are possible on
Thursday, but look too isolated right now for any highlights.
After some slightly cooler temperatures on Friday, it then turns
mostly dry and warm again over the weekend and early next week.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 538 PM MDT Tue Aug 22 2017/
Tonight through Thursday...Quiet and dry conditions will prevail
over the region through Wednesday morning. On Wednesday afternoon,
an upper level disturbance will move into Southwest MT and along
the western divide. A few isolated storms will be possible late
in the day/early Wed evening along the divide, and mainly south of
a Dillon to Big Sky line. Otherwise, it will be very warm across
the region. On Thursday, the upper level ridge moves east as a few
upper level disturbances move into the region. This will be the
best chance for any rainfall over the next week or so. Most areas
will see rainfall less than 0.10 inches, but a few isolated higher
amounts are possible. The best chances for storms will be over
Southwest MT where the airmass will be slightly more unstable.
Temperatures will be slightly cooler on Thu because of cloud
cover/chances for precip. Brusda

Thursday Night through Tuesday...The aforementioned upper trough
will begin to pull away from the area late Thursday night through
Friday morning, which will allow for areas of scattered showers and
thunderstorms to exit to the east through the night with drier air
to follow. Thereafter, high pressure aloft builds-in from the south
and west. Accordingly, the potential and coverage of showers and
thunderstorms should dwindle as Friday elapses. Drier weather is
then expected during the upcoming weekend through next week Tuesday
as the aforementioned high pressure ridge aloft continues building
over the area. Temperature-wise, near-normal lows are expected
throughout the period. Behind the aforementioned cold front, Friday
will feature highs mainly in the 70's to near 80 degrees, which will
be several degrees below-normal for many places. The building high
pressure ridge should then yield near-normal to slightly above-
normal highs this weekend through Tuesday of next week, with many
locations experiencing readings in the 85 to 90 degree range.
Jaszka/KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  94  57  84 /   0   0   0  30
CTB  48  91  52  81 /   0   0  10  20
HLN  54  92  56  84 /   0   0  10  30
BZN  47  89  49  83 /   0   0   0  20
WEY  32  77  35  73 /   0  10  10  30
DLN  50  85  50  80 /   0   0  10  30
HVR  51  94  54  89 /   0   0   0  10
LWT  53  90  55  86 /   0   0  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Lewis and Clark National Forest Rocky Mountain District-Rocky
Mountain Front.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.